Many people think little about the over-the-counter drugs that they take for a variety of ailments, believing that anything that does not need to be prescribed by a doctor must be completely safe. Unfortunately, that could not be further from the truth; using drugs sold over the counter for an extended period of time or taking more than the recommended dosage can be dangerous and may have serious health consequences.
Next time you feel a cold coming on, have a headache, or get a rash, think twice about what medication you’re putting in your body!
Acetaminophen, or Tylenol, can be very safe when taken occasionally at the recommended dosage for low-level pain and discomfort. However, the drug is also used as secondary ingredient in both over-the-counter and prescribed medications.
Taking acetaminophen in addition to any of these drugs can quickly raise the dosage taken in a single day. This may result in damage to liver cells and may even cause toxic hepatitis. Extreme overdoses could lead to hepatic necrosis or rapid liver cell death, resulting in the need for an emergency liver transplant.